Alabama, 2005

Hail in Alabama, July 1, 2005

July 1, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 1:55 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 1, 1:55 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT FRI JUL 1 2005

.SHORT TERM...(TONIGHT THRU MONDAY)
OUTFLOW BOUNDARY CONTINUES TO PUSH SOUTHWARD AND WILL BE SOUTH OF
INTERSTATE 20 SHORTLY.  IT SEEMS THAT THE WARM AIR ALOFT AND LOW
LEVEL FLOW HAS BEEN SUFFICIENT ENOUGH TO KEEP THUNDERSTORMS FROM
ORGANIZING AND SPC HAS REMOVED ALABAMA FROM SLIGHT RISK.  SOME
PULSE STORMS POSSIBLE THE NEXT FEW HOURS...BUT COVERAGE AND
INTENSITY WILL NOT LIKELY INCREASE AS THE LINE MOVES INTO A MORE
STABLE AIRMASS OVER SOUTHERN COUNTIES.  MAJOR DIFFERENCES STILL
SHOWIG UP BETWEEN ETA/GFS WITH REGARD TO RAIN CHANCES THIS
WEEKEND. GFS IS ODD MODEL OUT AS ETA/WRF/NOGAPS/CANADIAN MODELS
DO NOT SHOW ANY PCPN ACROSS NORTH ALABAMA ON SATURDAY OR SUNDAY.
OUTFLOW BOUNDARY WILL STALL OUT NEAR THE COAST TONIGHT...AND MOVE
FAR ENOUGH SOUTHWARD TO STABILIZE AIRMASS ACROSS MOST OF CENTRAL
ALABAMA THIS WEEKEND.  I WILL REMOVE RAIN CHANCES FOR NORTHERN
COUNTIES ON SATURDAY AND SUNDAY AND KEEP SMALL CHANCES FOR
SOUTHERN COUNTIES.  MODIFIED AIRMASS BEHIND OUTFLOW BOUNDARY WILL
ALSO BRING SLIGHTLY COOLER AND DRIER AIRMASS INTO AREA...WITH LOWER
90S INSTEAD OF MID 90S AND DEWPOINTS CLOSER TO 70.

FOURTH OF JULY LOOKS WARM AND HUMID WITH SOUTHERLY FLOW
RETURNING TO THE AREA.  RAIN CHANCES LOOK MINIMAL...AND LOWERED
RAIN CHANCES TO 30%...AND EVEN THIS MAY BE GENEROUS.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
UPPER RIDGE OVER GULF OF MEXICO WILL BUILD NORTHWARD FIRST PART OF
THE WEEK AND THEN A SERIES OF SHORT WAVE TROFS WILL ROTATE DOWN
EAST SIDE OF UPPER RIDGE OVER THE SOUTHWEST UNITED STATES.  SHORT
WAVE TROFS WILL MOVE ACROSS OHIO VALLEY WITH DGEX/GFS TRYING TO
DEVELOP A CLOSED UPPER LOW OVER THE SOUTHEAST STATES BY THE END
OF THE WEEK.  THIS PATTERN WILL BRING INCREASING CHANCES OF RAIN
TOWARDS THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  88  68  91 /  10  20  10  20
ANNISTON    70  90  70  92 /  20  20  10  20
BIRMINGHAM  70  90  71  92 /  10  20  10  20
TUSCALOOSA  71  92  72  94 /  10  20  10  20
CALERA      71  91  71  92 /  20  20  10  20
AUBURN      71  92  73  92 /  30  20  20  30
MONTGOMERY  72  93  73  94 /  30  30  20  30
TROY        72  93  72  93 /  30  30  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, Jun 30, 5:01 PM CST, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT THU JUN 30 2005

ALZ011>015-017>050-012301-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
601 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY ACROSS CENTRAL ALABAMA...
MAINLY DURING THE HEAT OF DAY BETWEEN 1 PM AND 8 PM CDT.  THE PRIMARY
HAZARD FROM THE STORMS IS GUSTY WINDS UP TO 50 MPH.

THE COMBINATION OF UNSTABLE AIR...ABUNDANT LOW LEVEL MOISTURE...
DRY MID LEVEL AIR...AND ENHANCED LIFT FROM AN APPROACHING COLD
FRONT WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
CENTRAL ALABAMA DURING THE DAY ON FRIDAY.  SOME OF THESE STORMS
MAY BE STRONG WITH GUSTY WINDS UP TO 50 MPH AS THE MAIN HAZARD...
THOUGH SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES ARE POSSIBLE AS WELL.

AT THIS TIME...THINK AREAS ALONG AND NORTH OF INTERSTATE 20 WILL
HAVE THE BEST CHANCE FOR STRONG STORMS ON FRIDAY.  AN ISOLATED
SEVERE STORM IS POSSIBLE AS WELL.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT ACTIVATION OF STORM SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED ON FRIDAY.
BEYOND FRIDAY...ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Jul 1, 10:57 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 AM CDT FRI JUL 1 2005

ALZ012-011730-
LAMAR-
1157 AM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 1230 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF MOLLOY...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY...MILLPORT AND
KENNEDY THROUGH 1230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Jul 1, 11:52 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT FRI JUL 1 2005

ALZ023-011845-
TUSCALOOSA-
1252 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
145 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES NORTH OF SAMANTHA TO 11 MILES
WEST OF SAMANTHA...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SAMANTHA...NORTHPORT AND TUSCALOOSA THROUGH 145 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 1, 12:11 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT FRI JUL 1 2005

ALZ015-011900-
WALKER-
111 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 200 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF OAKMAN...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...TUTWILER AND
GOODSPRINGS THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 1, 12:47 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT FRI JUL 1 2005

ALZ024-011945-
JEFFERSON-
147 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 245
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 9 MILES NORTHWEST OF SYLVAN SPRINGS TO 12
MILES NORTHWEST OF NORTH JOHNS...MOVING EAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SYLVAN
SPRINGS...NORTH JOHNS...MINOR...HUEYTOWN...HOMEWOOD...FULTONDALE...
BIRMINGHAM AIRPORT AND BIRMINGHAM THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10
Special weather statement, Jul 1, 1:45 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT FRI JUL 1 2005

ALZ026-012015-
ST. CLAIR-
245 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 315
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RIVERSIDE...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELL CITY AND
RIVERSIDE THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 1, 2:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT FRI JUL 1 2005

ALZ029-012045-
RANDOLPH-
316 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 345
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROANOKE...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROANOKE THROUGH 345
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

10

The radar

The Columbus AFB radar (KGWX), 135 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumter

When
July 1, 2:50 PM CST
Where
Sumter County, Epes
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
32.700, -88.117

Golf ball size hail was reported in the Epes area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466378.